Texas, 2025

Flash Flood in Texas, September 28, 2025

September 28, 2025 · NWS EPZ · 1 event in 1 county or zone

A late season monsoonal moisture push into the Rio Grande Valley combined with an upper trough moving northeast through the Four Corners region brought heavy rain and flash flooding to the Hueco Tanks area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A late season monsoonal moisture push into the Rio Grande Valley combined with an upper trough moving northeast through the Four Corners region brought heavy rain and flash flooding to the Hueco Tanks area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 28, 11:49 AM MST, 3 hours 56 minutes earlier. Its key messages:

  • Updated at 1156 AM MDT Sun Sep 28 2025
  • Showers and thunderstorms will increase in coverage east of El Paso this afternoon, with a few strong to severe storms possible. Localized flooding may also occur in this area.
  • More isolated thunderstorms will affect Southwestern New Mexico this afternoon and evening. Storms may edge in closer to the Rio Grande this evening.
  • Monday will see thunderstorms return to the Sacramento Mountains in the afternoon, but dry conditions are expected area-wide beginning Tuesday.
  • Temperatures will climb to around 5 to 8 degrees above normal by mid-week, as a drier air mass takes over.
Area forecast discussion, Sep 28, 11:49 AM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1249 PM MDT Sun Sep 28 2025

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1156 AM MDT Sun Sep 28 2025

 - Showers and thunderstorms will increase in coverage east of El
   Paso this afternoon, with a few strong to severe storms
   possible. Localized flooding may also occur in this area.

 - More isolated thunderstorms will affect Southwestern New Mexico
   this afternoon and evening. Storms may edge in closer to the
   Rio Grande this evening.

 - Monday will see thunderstorms return to the Sacramento
   Mountains in the afternoon, but dry conditions are expected
   area-wide beginning Tuesday.

 - Temperatures will climb to around 5 to 8 degrees above normal
   by mid-week, as a drier air mass takes over.

&&

.DISCUSSION...
Issued at 1250 PM MDT Sun Sep 28 2025

The HREF yesterday struggled with afternoon/early evening
convection in SW New Mexico, especially the HRRR which was rather
insistent on developing convection that never materialized. But
they made up for it by successfully timing widespread nocturnal
thunderstorms in the area. Most of the overnight activity has
drifted north of the area as expected, though some new shower and
thunderstorm development is occurring on its coattails over the
the Sacramento Mountains. Isolated thunderstorms are trying to
fire up in far SW New Mexico, and a rather persistent cell is
anchored over the Sierra Diablo mountains between Dell City and
Van Horn.

Water vapor imagery shows our closed upper low has started its
trek to the northeast, and is currently centered over west-central
Arizona. A shortwave trough is evident, arcing from NE Arizona
into SW New Mexico, helping to trigger the isolated storms there.
And there's also a departing shortwave trough over eastern New
Mexico. Dry slotting in between is keeping most of south-central
NM and the El Paso area dry, but both the NAM and GFS suggest
there's another shortwave trough/vort lobe embedded in there, and
that will be the main trigger for this afternoon.

The NAM and GFS both slowly lift the two western shortwave troughs
slowly across the area through this afternoon and overnight as
the upper low weakens and heads towards the Four Corners by
morning.

Considering the 12Z HREF and subsequent HRRR runs, the overall
theme appears to be to expect scattered thunderstorms to
increase in coverage this afternoon east of the Rio Grande, ahead
of the shortwave trough embedded in the dry slot. The focus will
mainly be over Otero and Hudspeth County. Isolated storms in SW
New Mexico ahead of the western shortwave will be a little more
scattered, with slightly better coverage in the Black Range and
eastern portions of the Gila. Eventually, the western shortwave
will trigger additional thunderstorms this evening closer to the
Rio Grande, perhaps aided by outflow from the eastern storms
increasing low level convergence (the NAM suggests this in
particular). This may also help trigger a late night round of
thunderstorms further north, mainly over Sierra County.

A few storms this afternoon over eastern areas will be strong to
severe, taking advantage of 0-6km shear of 25-35 knots (down
slightly from what it looked like yesterday). Hail and damaging
winds will be the main threat. Training storms could lead to
localized flooding as well.

On Monday, with the upper trough over Colorado, there will be
enough moisture and lift left over the Sacramento Mountains for
another round of afternoon thunderstorms, with localized heavy
downpours possible.

After that, dry weather looks to take hold through the remainder
of the week, with highs trending to around 5-8 degrees above
normal by mid-week (highs in the low 90s in the lowlands). With
much lower humidity, some of the usual cold spots will become
evident in overnight lows across the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1156 AM MDT Sun Sep 28 2025

Showers and thunderstorms will mainly be focused east of ELP this
afternoon, with isolated coverage in SW New Mexico potentially
affecting DMN and TCS. Thunderstorms may spread closer to the Rio
Grande this evening, though probabilities at ELP are around 30
percent. Showers and thunderstorms may redevelop and persist late
into the night around TCS, again with about a 30 percent
probability. Reductions in visibility will be the main impacts.

&&

.FIRE WEATHER...
Issued at 541 AM MDT Sun Sep 28 2025

An upper low will continue pushing eastward across the Desert
Southwest today, a generous moisture tap snaking up northern
Mexico out ahead of it. This will lead to another day of
unsettled weather across the Borderland. The abundant moisture
will enhance the risk of burn scar flash flooding, particularly
amongst the Sacramento complex of burn scars. A few storms may
become strong to severe this afternoon, capable of damaging winds
and large hail. The upper low will fall into an open wave Sunday
night, the more favorable forcing being lost as it glides up
towards the Rockies. With ample moisture still available, isolated
storms will favor the high terrain in the afternoon on Monday. A
warming and drying trend will take hold from that point forward,
though minimum RH is not anticipated to dip below 20 percent.
Light winds will prevail, save for those generated by thunderstorm
outflows.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  64  82  63  86 /  40  10  10   0
Sierra Blanca            56  74  52  78 /  60  30  10   0
Las Cruces               58  78  57  81 /  40  10  10   0
Alamogordo               57  78  57  81 /  60  30  10   0
Cloudcroft               42  56  40  60 /  70  70  10  10
Truth or Consequences    57  76  57  79 /  30  30  10   0
Silver City              52  73  53  76 /  20  20  10   0
Deming                   59  81  58  84 /  20  20  10   0
Lordsburg                58  79  59  82 /  10  10   0   0
West El Paso Metro       63  80  62  84 /  40  10  10   0
Dell City                59  79  55  82 /  60  20   0   0
Fort Hancock             63  81  60  85 /  60  30  10   0
Loma Linda               56  73  55  76 /  50  20  10   0
Fabens                   62  81  59  85 /  50  20  10   0
Santa Teresa             60  79  59  82 /  30  10  10   0
White Sands HQ           60  77  59  81 /  40  20  10   0
Jornada Range            58  76  57  80 /  50  20  10   0
Hatch                    60  79  58  83 /  40  20  10   0
Columbus                 60  81  60  84 /  20  10  10   0
Orogrande                57  76  55  79 /  50  30  10   0
Mayhill                  47  66  45  71 /  70  60  10  10
Mescalero                47  68  44  71 /  70  70  10  10
Timberon                 46  65  43  68 /  70  40  10   0
Winston                  46  68  47  73 /  20  30  10  10
Hillsboro                54  75  54  80 /  30  30  10   0
Spaceport                57  76  56  78 /  40  20  10   0
Lake Roberts             47  74  48  76 /  30  20  10  10
Hurley                   52  75  53  78 /  20  10  10   0
Cliff                    54  80  56  83 /  20  10   0   0
Mule Creek               51  76  53  78 /  10  10   0   0
Faywood                  54  74  55  76 /  30  20  10   0
Animas                   57  81  58  84 /  10  10   0   0
Hachita                  57  79  56  82 /  20  10   0   0
Antelope Wells           57  80  57  84 /  10  10   0   0
Cloverdale               54  76  56  78 /   0  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 9 PM MDT this evening for Northern Hudspeth
     Highlands/Hueco Mountains-Rio Grande Valley of Eastern El
     Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern
     Hudspeth County-Salt Basin-Southern Hudspeth Highlands.

NM...Flood Watch until 9 PM MDT this evening for East Central
     Tularosa Basin/Alamogordo-East Slopes Sacramento Mountains
     Below 7500 Feet-Otero Mesa-Sacramento Mountains Above 7500
     Feet-Southeast Tularosa Basin-West Slopes Sacramento
     Mountains Below 7500 Feet.

&&

FORECASTER...25-Hardiman

In the hours before

Special weather statement, Sep 28, 1:57 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
257 PM MDT Sun Sep 28 2025

NMZ414-417-TXZ420-421-282200-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
257 PM MDT Sun Sep 28 2025

...STRONG THUNDERSTORMS IMPACTING THE OTERO MESA AND NORTHWESTERN
HUDSPETH COUNTY THROUGH 400 PM MDT...

At 256 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles northeast of Loma Linda, stretching north
along the Otero Mesa. These thunderstorms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Loma Linda, Desert Haven, Cornudas Mountains, and The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3168 10598 3203 10599 3245 10586 3250 10544
      3215 10542 3171 10563
TIME...MOT...LOC 2056Z 304DEG 4KT 3200 10587

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Sep 28, 2:15 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
315 PM MDT Sun Sep 28 2025

NMZ414-415-428-282145-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
Sacramento Mountains Above 7500 Feet NM-
315 PM MDT Sun Sep 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO COUNTY
THROUGH 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holloman Air Force Base, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mescalero, Tularosa, Alamogordo, Bent, Burro Flats, La Luz, Holloman
Air Force Base, Lower Nogal Canyon, Upper Nogal Canyon, Boles Acres,
Laborcita Canyon, and Alamorosa.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 203 and 212.
 Highway 54 in New Mexico between mile markers 58 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3277 10592 3278 10613 3318 10614 3316 10579
TIME...MOT...LOC 2115Z 190DEG 23KT 3285 10605

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Sep 28, 2:17 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
317 PM MDT Sun Sep 28 2025

TXZ420-422>424-282145-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
317 PM MDT Sun Sep 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HUDSPETH COUNTY
THROUGH 345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
McNary, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Hancock, Esperanza, Finlay, McNary, and Round Top Mountain.

This includes Interstate 10 in Texas between mile markers 75 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3112 10568 3114 10572 3116 10574 3116 10577
      3118 10578 3120 10578 3120 10580 3126 10584
      3146 10557 3123 10540
TIME...MOT...LOC 2116Z 237DEG 14KT 3121 10575

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Sep 28, 2:21 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
321 PM MDT Sun Sep 28 2025

TXZ422-282200-
Southern Hudspeth Highlands TX-
321 PM MDT Sun Sep 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HUDSPETH COUNTY
THROUGH 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sierra Blanca, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sierra Blanca.

This includes Interstate 10 in Texas between mile markers 100 and
122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3105 10513 3106 10537 3114 10552 3124 10545
      3124 10519 3131 10504
TIME...MOT...LOC 2121Z 215DEG 11KT 3118 10537

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPH
Local storm report, Sep 28, 3:12 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
412 PM MDT Sun Sep 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             4 ENE Tularosa          33.09N 105.96W
09/28/2025  M1.00 Inch       Otero              NM   Public

&&

KS
Special weather statement, Sep 28, 3:35 PM MST, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT Sun Sep 28 2025

NMZ427-282300-
West Central Tularosa Basin/White Sands NM-
435 PM MDT Sun Sep 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN OTERO AND NORTHEASTERN
DONA ANA COUNTIES THROUGH 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of White Sands Missile Range Main Post, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Lucero.

This includes Highway 70 in New Mexico between mile markers 173 and
188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3241 10635 3246 10644 3268 10640 3260 10615
TIME...MOT...LOC 2235Z 206DEG 21KT 3250 10637

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DENNHARDT

The radar

The El Paso radar (KEPZ), 59 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 28, 3:45 PM MST to 5:00 PM MST
Where
El Paso County, 15.1 mi ESE of Newman to 20.5 mi NE of Socorro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.936, -106.078

Hueco Tanks reported 1.54 inches of rain which caused flash flooding at the state park causing the road out to be blocked and visitors stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295129.